Home
[an error occurred while processing this directive]
Quality survey Health benefits Safety Reading labels Ask the supplier Standards & regulations



Editorials





Testing news
Search
Links
Glossary
Glossary
Ask the expert
Bookstore
Sponsorship
Contact us
Disclaimer
Privacy policy
Sponsorship
 

Cautions and potential hazards

New Warning Label For Kava Products
Silver Spring MD, 27 March 2002

The American Herbal Products Association (AHPA) yesterday adopted new cautionary language to appear on food or dietary supplement products containing the popular herb kava (Piper methysticum), commonly used for anxiety and stress.

Earlier this year, the Association outlined specific health information that consumers should take into consideration prior to taking kava -- and provided this information to the US Food and Drug Administration (FDA). The safety of the South Pacific herb began to be re-examined when rare case reports in the United States and Europe suggested a potential relationship between the use of kava-containing dietary supplements and liver injury.

"Although no actual relationship between the use of kava and any liver problem has been established by the FDA or any scientific reviewers, it is sensible that consumers of kava are informed in the light of the recent case reports," said Michael McGuffin, President of the American Herbal Products Association.

New policy adds to existing cautions on product labels

AHPA originally adopted a label for kava products in 1997 to restrict against use by children or by pregnant or nursing women and to caution against use with alcohol or when driving. The new policy retains all of those earlier parts and adds the following language:

Caution: Ask a healthcare professional before use if you have or have had liver problems, frequently use alcoholic beverages, or are taking any medication. Stop use and see a doctor if you develop symptoms that may signal liver problems (e.g., unexplained fatigue, abdominal pain, loss of appetite, fever, vomiting, dark urine, pale stools, yellow eyes or skin).

"This revision reflects the concerns identified by the recent US and European cases," said McGuffin. "The message provided here is consistent with the consumer information we have published since January and with the advisory issued from FDA."

On March 25, the FDA cautioned consumers about the potential link, citing approximately 25 reports of liver-related injuries in other countries and several reports of liver problems in the United States. The FDA reiterated that the cases appear to be extremely rare and acknowledged that kava might not be responsible for the problems.

About AHPA

Founded in 1983, The American Herbal Products Association (AHPA) is the leading botanical trade association representing growers, processors, manufacturers and marketers of herbal products.

Source

American Herbal Products Association via PR Newswire, 27 March 2002.end of story

 

 

 

   
[an error occurred while processing this directive]
Health benefits Safety Reading labels Ask the supplier Standards & regulations Contact us

(c) Copyright 1999-2003 Dietary Supplement Quality Initiative. For permission to reprint, please contact our editor.